Hypoglycemia

debcox
By debcox Latest Reply 2014-09-02 16:00:41 -0500
Started 2014-08-31 19:21:12 -0500

I'm pretty new to all this and have not had too many issues with hypoglycemia. Actually, the two previous episodes were both on a Tuesday because I was over scheduled and did not take time to eat correctly (or at all). I reviewed my schedule and deleted quite a few things so I would make sure to take the time needed to take care of myself.

I exercise every morning and check my blood sugar right before I leave. If it is in the 80's, I grab a piece of fruit to munch on before I take off and count the carbs in my breakfast which I eat when I return. If It is in the 90's or more, I don't worry about it. My riding partner knows that I have diabetes and knows to call my hubby, if I have any issues. I take plenty of water, some glucose tablets and my cell phone. I guess I should take my monitor but haven't so far. I return home and have my breakfast which is usually a cup of green tea and two slices of peanut butter toast (40 carbs).

The problem is that today, I got up and had breakfast with my family before church. I usually ride 75 miles a week but don't ride my bike on Sunday's to give my body a rest. I had my usual cup of hot tea with a bagel and cream cheese around 7:45am. We left for church and returned around 12:30pm.

About halfway home, I started feeling weird; really tired, grumpy, hungry and couldn't concentrate. I had my meter with me and glucose tablets but did not think to either take my levels or take a few tablets. I just thought, I'd check my levels when I get home which was 20 minutes away. Just so you know, I was not driving, my hubby was driving. As soon as I got home, I changed clothes and then sat down and took my blood sugar. I started to get up twice to help my hubby make breakfast but was too tired. My blood sugar was 62. I was kind of freaked out as this was my first low blood sugar. I sat down and had 1.5 cups of cantaloupe and felt better by the time I finished. I did forget to take my blood sugar again as I started to help my hubby make breakfast for our grandsons.

How do most of you deal with this? Two things have crossed my mind today; how do you take your blood sugar when you're a bit shaky and how do you remember to take it when you're not thinking straight? Does this need to be reported to my doctor since it is a one time thing?

Thank you all in advance for your comments


10 replies

plumtree
plumtree 2014-09-02 12:55:06 -0500 Report

you have a serious exercise regime. My experience is that my fasting BGs have more to do with what I was doing 24 hours ago. I read on this site that most people get feedback by testing within four hours. I find that if I overindulge my evening BG is in the normal range. The next day at some point I will see the negative effects. The one hypoglycemic event I have had in a year seem to be related to over exercising the day before. I normally walk for an hour every morning but decided to add an extra couple of miles because it was such a nice day. The next afternoon I experienced much the same experience you described. I am also on a weight loss diet as well as managing type II diabetes. I have learned that as I lose body mass and build muscle tissue my BG levels are greatly affected and it is more important than ever for me to make sure I'm getting proper nutrition.

debcox
debcox 2014-09-02 16:00:41 -0500 Report

Thanks for your reply, plumtree. I spoke to my clinical pharmacist this morning and she thought that I went too long without eating which it could be.

I thought that it was interesting that Sunday is the only day that I don't exercise so I had not ridden that morning and I ate a larger breakfast than normal (by 20 carbs) and still had this issue. I normally eat breakfast at 7:30am and then have lunch around 1:00pm which is a 6.5 hour break but I was a bit stressed so that might have caused the hypoglycemia.

I've decided that I can do one of two things: Make time to go to coffee between Sunday school and the service and have a small snack or carry a bag of nuts in the car so I can grab a handful before heading home (my hubby drives not me).

You're right about the exercise and nutrition, I have had to increase my food intake this past month as I was not losing weight because I was eating too little. Once I upped my intake a bit, I started losing again. It is such a fine balance.

wraithmb
wraithmb 2014-09-01 08:48:32 -0500 Report

When my blood test is around what yours was, I will usually eat 4 glucose tabs (16g carb) wait 10 minutes, then 20g snack with a fibre or protein source (usually a granola bar) and re-test with the 20g of carb. The reason for the extra 20 is that the dex tabs will spike your sugar to normal, but burn out quick with activity, the fibre with the 20g will drag the spike out over a longer period of time, helping you maintain the higher level.

Gabby
GabbyPA 2014-09-01 05:36:29 -0500 Report

You took a lot of the right steps to get the low to stop. Exercise lasts a long time in our bodies, so just because you took the day off, doesn't mean your body did. Lows are so weird and they can come out of no where.

What I would have done though, was to not do anything until you know for sure that you are in a good place.Always test 15 minutes after you administer a treatment. If you had not increased your numbers and continued to do things, it might have gone badly. I kind of take them like a seizure. I make sure I am sitting or in a "safe" place so if I do get too low I won't hurt myself by falling. (this has never happened to me, but I know many members who have passed out because of their lows)

Melon was probably a good sugar source, but you might want to have something more "simple sugar" than even fruit, like juice. You don't need a lot, just a 1/4 cup will do most times.

I am glad you are doing well and recovered without any issues. If you are on meds that may have contributed to your low, I would talk to your doctor. There might be a little adjustment required since you are on a good exercise routine.

debcox
debcox 2014-09-01 10:56:46 -0500 Report

Thank you, Gabby. My blood sugar was back to my normal numbers by dinner time. I had a nice 95 before my bike ride this am but since I was going by myself today, I had a banana before I left. I have to call my doctor for a refill tomorrow so I'll let her know about the 62 reading at that time. I'll definitely try juice next time as it would work quicker. I actually had a good talk with my husband and grandsons about what needs to be done, if this happens again. I hope that you're having a good day. Debbie

Grandmadeb5350
Grandmadeb5350 2014-08-31 19:40:11 -0500 Report

Deb I would definitely let the Doctor know since it got so low. By the way my sugar has been good yesterday and today. Yesterday evening my final reading was 102 and this morning it was still the same. Before lunch I took it and it was 90. This evening it was 99. So I hope it starts stabilizing and I can drop o e of my metformin then.Praying yours gets better and stabilizes as well.

debcox
debcox 2014-08-31 19:59:51 -0500 Report

Wow, that is so good to hear regarding your readings. I'm happy for you. I'm wanting to lower mine so I can start decreasing but not like today's. On the positive side, my averages have all gone down quite a bit.

My averages have been right at 104 which is pretty good. It is that odd, 136 that messes up the average. I'm usually at 95 in the morning and anywhere between 85 -105 the rest of the day.

My doctor says that I can decrease my insulin if I can get my morning reading to be in the 80's for a week. I'm thinking that she is waiting for my A1C test on 9/24 before she decreases anything. Since my averages are so good, I'm hoping for a good result on my A1C. My first one was 14.7, my second one was 9.4 (two months later) and I'm hoping that my next one will be a 6 or 7 which would be awesome.

I'll continue praying that you do well on your blood sugar levels.

Grandmadeb5350
Grandmadeb5350 2014-08-31 21:16:51 -0500 Report

My last A1c was 7.5 and the Doctor told me he doubted if I even had Diabetes due to all my asthma meds. Still praying for you.

Next Discussion: A1C »